Wyoming, 2016Wildfire in Wyoming, August 1 to 6, 2016
August 1 to 6, 2016 · NWS SLC · 1 event in 1 county or zone
The Tokewanna Fire, located just on the Wyoming side of the Utah/Wyoming border, started on July 28, and damaged several structures before it was contained. Note that this episode began in July.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Tokewanna Fire, located just on the Wyoming side of the Utah/Wyoming border, started on July 28, and damaged several structures before it was contained. Note that this episode began in July.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 31, 9:20 PM MST, 2 hours 40 minutes earlier.
Area forecast discussion, Jul 31, 9:20 PM MST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1020 PM MDT SUN JUL 31 2016
.SYNOPSIS...A weak weather disturbance moving east across the
northern Rockies will usher in drier air across northern Utah
Monday. Moisture will remain across southern and central Utah
Monday, then return north beginning Tuesday. This moisture will
remain in place across much of the state through the end of the
week.
&&
.SHORT TERM (THROUGH 06Z WEDNESDAY)...Convection tied to the
higher terrain of extreme southwest Utah much of the day is
finally surging south through Washington county late this evening.
The development of the rain-cooled air mass over southwest Iron
county as finally dislodged the convection and has created the
current surge to the south. Looking at a decent gust front to
lead the convection south, followed by around .40 to .50 inches
rain accumulations in the heavier convective elements. This
convection should wind down fairly quick, followed by an hour or
so of a more stratiform rain event before ending after midnight.
Up north the upper trough moving across the northern Rockies is
serving to draw drier air east across the northern third of the
state. A few showers/storms will persist along the moisture
discontinuity until around midnight, followed by mostly clear
skies late tonight. Enough lingering moisture on Monday for a
few showers/storms over the higher terrain during the afternoon.
Moisture will return north into northern Utah by Tuesday
afternoon. This return surge will bring a modest increase in
convection, though still mainly tied to the higher terrain. Across
southern/central Utah the chance of convection are better, with
deep layer moisture present across extreme southern portions of
the state.
.PREVIOUS LONG TERM (AFTER 06Z WEDNESDAY)...The trough over the
Pacific Northwest on Tuesday sweeps through Idaho and Montana on
Tuesday night and Wednesday, pushing a low level cold front into
northern Utah. This will help cool temperatures 5-10 degrees from
Tuesday to Wednesday, as well as push some drier air into the
northern third of the forecast area.
That drying will be relatively short lived, as moisture pushes back
northward Thursday and Friday ahead of a weak trough over
California. Have kept POPs fairly high for the end of the work week,
and temperatures look to remain somewhat cooler than we've seen over
the past few weeks.
The next trough moves inland through the weekend, pushing drier air
into Utah from the northwest. Have begun the process of decreasing
POPs for Saturday and Sunday, as precipitable water values in the
GFS drop from 0.8-1.1 inches at 00Z Saturday to about 0.4 inches by
00Z Monday.
&&
.AVIATION...A gust front currently over the north half of the GSL
will move through the KSLC terminal late this evening. North
winds will likely persist at least through midnight, then turn
back to light southeast shortly thereafter. Stable and somewhat
drier air moving in overnight will serve to maintain VFR
conditions under mostly clear skies through Monday morning.
&&
.FIRE WEATHER...Primary concerns revolve around new starts due to
lightning. A Red Flag Warning has been extended for zones 478/492
through Tuesday evening.
Yesterday's ERC values were above the 97th percentile for many
stations across central and northern Utah, with areas greater than
the 70th percentile across southern Utah.
Showers and storms will become more diurnally driven with typical
terrain initiation during the next several days. However for the
remainder of today storms will contain heavy rainfall across
southern Utah.
Elsewhere thunderstorms will contain little rainfall, but gusty and
erratic winds. This combination will not only support new fires, but
also lead to extreme fire behavior.
&&
.SLC Watches/Warnings/Advisories...
UT...Red Flag Warning until 10 PM MDT Tuesday for UTZ478-492.
WY...None.
&&
SHORT TERM/AVIATION...CONGER
LONG TERM...SCHOENING
FIRE WEATHER...ROGOWSKI
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 31, 1:13 PM MST, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
213 PM MDT SUN JUL 31 2016
UTZ001>016-019>021-517-518-WYZ021-011300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
213 PM MDT SUN JUL 31 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN TODAY ACROSS MUCH OF
THE OUTLOOK AREA BUT WILL BE MOST NUMEROUS ACROSS THE CENTRAL AND
SOUTHERN PORTIONS. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ACROSS
THE SOUTH AND THERE IS A THREAT OF FLASH FLOODING THROUGH THIS
EVENING.
STORMS WILL BE A LITTLE DRIER OVER WEST CENTRAL AND NORTHWEST
UTAH AND COULD GENERATE STRONG GUSTY WINDS ALONG WITH LIGHTNING
CREATING LOCAL CRITICAL FIRE WEATHER CONDITIONS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY
DAILY SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE WEEK
WITH STORMS MOST NUMEROUS IN THE AFTERNOON AND ACROSS THE
SOUTHERN AND EASTERN OUTLOOK AREA. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE ACROSS SOUTHERN UTAH EACH DAY.
STORMS WILL BE A LITTLE DRIER OVER WEST CENTRAL AND NORTHWEST
UTAH AND COULD GENERATE STRONG GUSTY WINDS ALONG WITH LIGHTNING
CREATING LOCAL CRITICAL FIRE WEATHER CONDITIONS MONDAY AND
TUESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ROGOWSKI
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Special weather statement, Jul 31, 8:20 PM MST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
920 PM MDT SUN JUL 31 2016
UTZ019-020-518-010400-
UTAH'S DIXIE AND ZION NATIONAL PARK UT-SOUTH CENTRAL UTAH UT-
SOUTHERN UTAH MOUNTAINS UT-
920 PM MDT SUN JUL 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WASHINGTON COUNTY
UNTIL 1000 PM MDT...
AT 920 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES NORTHWEST OF SANTA CLARA...OR 19 MILES
NORTHWEST OF ST GEORGE...MOVING SOUTHEAST AT 30 MPH.
PEA SIZE HAIL AND WIND GUSTS OF 40 TO 55 MPH WILL BE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
ST GEORGE...WASHINGTON...SANTA CLARA...IVINS...GUNLOCK...
SNOW CANYON STATE PARK AND BLOOMINGTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.
&&
LAT...LON 3700 11386 3700 11403 3731 11405 3731 11376
3700 11325 3699 11385
TIME...MOT...LOC 0320Z 312DEG 24KT 3723 11388
MCONGERWildfire, Uinta
- When
- August 1, 12:00 AM MST to August 6, 5:00 PM MST
- Where
- Uinta forecast zone
- Injuries
- 1 direct, 0 indirect
- Property damage
- $500,000
- Reported by
- Newspaper
- Coordinates
- 41.288, -110.548 (the zone’s center; the record gives no point)
The Tokewanna Fire was discovered on the afternoon of July 28, about 15 miles south of Mountain View, Wyoming. The fire burned approximately 1,300 acres and destroyed 8 structures in the Tokewanna Estates Subdivision. The fire forced the evacuation of 140 homes and the Uinta County Youth Camp, and also closed portions of Highways 271 and 410. One firefighter on the wildfire suffered burns from the fire. The fire was 100% contained as of 6 p.m. MDT Saturday, August 6.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 1 to 2, 20165 deaths · 1 event
- Flash Flooding in Missouri, August 1, 20161 death · 4 events
- Flash Flooding and Damaging Winds in South Carolina, August 1, 2016$2.1 million · 60 kt wind · 22 events
- Flash Flooding and Damaging Winds in Utah, August 1 to 4, 2016$1.0 million · 61 kt wind · 11 events
- Hail in Nebraska, August 1, 2016$665,000 · 1.75 in hail · 5 events
- Drought in Mississippi, August 1 to 31, 2016$360,000 · 10 events
- Flash Flooding in New York, August 1, 2016$225,000 · 4 events
- Drought in Georgia, August 1 to 31, 201667 events
- Hail and Damaging Wind in North Dakota, August 1, 2016$100,000 · 1.75 in hail · 10 events
- Flash Flood and Damaging Winds in Iowa, August 1 to 2, 2016$45,000 · 56 kt wind · 26 events
- Damaging Winds and Lightning Strike in Georgia, August 1 to 2, 2016$109,000 · 50 kt wind · 6 events
- Flash Flooding and Damaging Wind in California, August 1 to 4, 2016$59,000 · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656638.